Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 55, NWS Northern Indiana

June 22, 2020Berrien County, Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 22, 2020, 6:03 PM EDT for Berrien County, Cass County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 6:03 PM EDT (22:03 UTC)
Expired
Jun 22, 2020, 6:30 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Berrien County, MI, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 74 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS53 KIWX 222203
SVRIWX
MIC021-027-222230-
/O.NEW.KIWX.SV.W.0055.200622T2203Z-200622T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
603 PM EDT Mon Jun 22 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Northern Cass County in southwestern Michigan...
  East central Berrien County in southwestern Michigan...

* Until 630 PM EDT.

* At 603 PM EDT, a severe thunderstorm was located near Dowagiac,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Niles, Dowagiac, Cassopolis, Marcellus, Pokagon, Penn, Vandalia,
  Dailey, La Grange, Barron Lake, Sumnerville, Diamond Lake and
  Wakelee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4207 8577 4206 8576 4199 8576 4182 8617
      4192 8628 4207 8612
TIME...MOT...LOC 2203Z 230DEG 25KT 4192 8616 

HAIL...1.00IN
WIND...60MPH
 
$$

Brown
3 follow-up statements
577 
WWUS53 KIWX 222211
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
611 PM EDT Mon Jun 22 2020

MIC021-222221-
/O.CAN.KIWX.SV.W.0055.000000T0000Z-200622T2230Z/
Berrien MI-
611 PM EDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BERRIEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4207 8577 4206 8576 4199 8576 4188 8613
      4197 8622 4207 8612
TIME...MOT...LOC 2211Z 230DEG 25KT 4196 8610 

$$

MIC027-222230-
/O.CON.KIWX.SV.W.0055.000000T0000Z-200622T2230Z/
Cass MI-
611 PM EDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHERN CASS COUNTY...

At 611 PM EDT, a severe thunderstorm was located over Dowagiac,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dowagiac, Cassopolis, Marcellus, Penn, Wakelee and La Grange. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4207 8577 4206 8576 4199 8576 4188 8613
      4197 8622 4207 8612
TIME...MOT...LOC 2211Z 230DEG 25KT 4196 8610 

HAIL...1.00IN
WIND...60MPH
 
$$

Brown
797 
WWUS53 KIWX 222220
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
620 PM EDT Mon Jun 22 2020

MIC027-222230-
/O.CON.KIWX.SV.W.0055.000000T0000Z-200622T2230Z/
Cass MI-
620 PM EDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHERN CASS COUNTY...

At 620 PM EDT, a severe thunderstorm was located near Dowagiac,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dowagiac, Marcellus, Wakelee and La Grange. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4199 8577 4193 8614 4198 8615 4207 8612
      4207 8577 4206 8576 4199 8576
TIME...MOT...LOC 2220Z 230DEG 25KT 4200 8604 

HAIL...1.00IN
WIND...60MPH
 
$$

Brown
000 
WWUS53 KIWX 222225
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
625 PM EDT Mon Jun 22 2020

MIC027-222233-
/O.EXP.KIWX.SV.W.0055.000000T0000Z-200622T2230Z/
Cass MI-
625 PM EDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CASS COUNTY WILL
EXPIRE AT 630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4199 8577 4193 8614 4198 8615 4207 8612
      4207 8577 4206 8576 4199 8576
TIME...MOT...LOC 2223Z 230DEG 25KT 4200 8604 

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:51 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 22, 3:51 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
351 PM EDT Mon Jun 22 2020

.SYNOPSIS...
Issued at 328 PM EDT Mon Jun 22 2020

Showers and thunderstorms will increase this evening and will
likely be accompanied by gusty winds and locally heavy rainfall.
Lingering showers along with cooler weather can be expected
Tuesday through Thursday before warm and humid conditions arrive
for this coming weekend along with the chance for thunderstorms.
Highs will be mainly in the 70s Tuesday through Thursday and then
rise into the 80s this weekend.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 323 PM EDT Mon Jun 22 2020

Last night, An outflow boundary had advanced ahead of the main
area of convection and had moved into a less conducive storm
environment over northeast Illinois. A cluster of cells had
developed over northeast Illinois along a low level theta E
convergent area near the Indiana line and were moving east. The
cells had deep warm cloud layers and little if any thunder from
most of the cells. Expect fairly disorganized localized heavy
showers with possibly a few rumbles of thunder through late this
afternoon in the vicinity of the theta E convergent boundary. A
more active pattern is just ahead this evening through most of
tonight as a potpourri of factors come together including upper
level jet support, an upper level disturbance moving into the area
from the south, insurgence of theta E air, the arrival of a cold
front along with the presence of lingering boundaries. The latest
CAMs along with other models do not show much of a back-building
potential in lieu of favoring a more progressive pattern. All
considered, it looks like the antecedently dry conditions along
with a fairly progressive pattern does not support much of a
widespread flood risk. However, locally heavy rainfall is likely
tonight and may produce local flooding. As far as the severe
weather potential, rapid storm development was occurring just west
of the Illinois line this afternoon where the explosive storm
growth was occurring along the old outflow boundary from last
night in an area of CAPE values approaching 3500 J/Kg per SPC
analysis. Can not rule out a marginally severe storm with wind
gusts above 50 mph west of highway 31 in the vicinity of the high
instability.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 323 PM EDT Mon Jun 22 2020

Cooler weather is ahead Tuesday through Thursday behind a cold
front along with a chance for showers along with an isolated
storm as an upper low linger near James Bay and as weak
disturbances rotate around the low. Warmer and more humid air will
return Friday for the weekend with increasing chances for showers
and storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 110 PM EDT Mon Jun 22 2020

KIWX radar showing a few showers down by KLAF but no signs of
strengthening or becoming more organized at this time. Short wave
energy ejecting eastward toward the area expected to provide
needed forcing to act on unstable environment leading to more
widespread showers and thunderstorms this evening/tonight with
lingering showers possible overnight. Cold front passing through
early morning hours will bring windshift to W/NW and residual low
level moisture will have MVFR/IFR ceilings till mid/late morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Tuesday morning through Tuesday
     afternoon for INZ003.

MI...Beach Hazards Statement from Tuesday morning through Tuesday
     afternoon for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 11 AM to 5 PM EDT Tuesday for LMZ043-
     046.

&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 22, 4:12 AM EDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
412 AM EDT Mon Jun 22 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-230900-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
412 AM EDT Mon Jun 22 2020 /312 AM CDT Mon Jun 22 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this afternoon and evening mainly
west of I69. No severe weather is expected. Localized heavy rainfall
is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-230900-
La Porte-Berrien-
412 AM EDT Mon Jun 22 2020 /312 AM CDT Mon Jun 22 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this afternoon and evening. No
severe weather is expected. Localized heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous swimming conditions are expected Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-230900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
412 AM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this afternoon and evening.
Any storm can bring deadly lighting, gusty winds and high waves.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous conditions for small craft Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 5:24 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
524 PM EDT Mon Jun 22 2020

INZ003-004-MIZ077-222200-
La Porte-St. Joseph-Berrien-
524 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHEASTERN LA PORTE AND SOUTHEASTERN BERRIEN COUNTIES...

At 524 PM EDT/424 PM CDT/, a strong thunderstorm was located over New
Carlisle, or 11 miles southwest of Buchanan, moving northeast at 30
mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
South Bend, Niles, Buchanan, New Carlisle, Dayton, Galien, Hudson
Lake, Lydick and Chain-o-lakes.

This includes Interstate 80 in Indiana between mile markers 59 and
72.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4184 8622 4183 8622 4161 8646 4168 8660
      4191 8647
TIME...MOT...LOC 2124Z 214DEG 25KT 4171 8651

HAIL...0.88IN
WIND...50MPH

Brown
Special weather statement, Jun 22, 5:33 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
533 PM EDT Mon Jun 22 2020

INZ004-MIZ077-078-222200-
St. Joseph-Berrien-Cass-
533 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. JOSEPH...
SOUTHWESTERN CASS AND SOUTHEASTERN BERRIEN COUNTIES...

At 532 PM EDT, a strong thunderstorm was located near New Carlisle,
or 7 miles west of South Bend, moving northeast at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
South Bend, Mishawaka, Niles, Buchanan, Georgetown, Granger, New
Carlisle, Roseland, Bertrand, Dayton, Indian Village, Chain-o-lakes,
Crumstown and Lydick.

This includes Interstate 80 in Indiana between mile markers 64 and
82.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4167 8612 4160 8645 4177 8650 4192 8625
TIME...MOT...LOC 2132Z 242DEG 24KT 4171 8640

HAIL...0.88IN
WIND...50MPH

Brown
Special weather statement, Jun 22, 5:57 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
557 PM EDT Mon Jun 22 2020

INZ004-005-MIZ077-078-222230-
St. Joseph-Elkhart-Berrien-Cass-
557 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART...
NORTHEASTERN ST. JOSEPH...SOUTHWESTERN CASS AND SOUTHEASTERN BERRIEN
COUNTIES...

At 557 PM EDT, a strong thunderstorm was located near Georgetown,
moving east at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Niles, Georgetown, Granger, Simonton
Lake, Osceola, Cassopolis, Edwardsburg, Roseland, Bertrand, Pokagon,
Indian Village, Dailey, La Grange, Barron Lake, Adamsville,
Sumnerville and Juno Lake.

This includes Interstate 80 in Indiana between mile markers 77 and
93.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4166 8626 4193 8627 4197 8599 4168 8592
TIME...MOT...LOC 2157Z 256DEG 23KT 4178 8621

HAIL...0.50IN
WIND...50MPH

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:41 AM EDTBeach Hazards StatementIWX35 hr
Jun 22, 4:30 PM EDTSevere Thunderstorm WarningIWXBerrien15 min
Jun 22, 5:57 PM EDTSpecial Weather StatementIWXCass33 min
Jun 22, 6:43 PM EDTSpecial Weather StatementIWXBerrien32 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.